Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Should I increase the dose of fentanyl 50 mg patch to 75 mg to get relief from pain?

User rating for this question
Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2489 Questions
Question
My fentanyl 50 mg patch quits after 48 hours.My Dr. wants to up dosage to 75mg.How will that solve the patch quitting early and giving me pain relief the last 24 hours. She also did not want to change the patch at 48 hour which I feel would give me continuous relief..
.I did not like the answer of increasing the dosage to solve the time problem so I did nothing.Any ideas please,
XXXXXXX
Posted Sun, 24 Mar 2013 in Medicines and Side Effects
 
 
Answered by Dr. Robert Galamaga 4 hours later
Hello and thank you for sending a question.

Your question is a very good one and I will work on providing you with some information and recommendations.

I actually agree with escalation of the dose of the patch. This should help to keep your pain under control for a longer period of time.It is possible that the higher dose of pain medication might help to saturate the opioid receptors for a longer period of time which would subsequently provide you with more relief. I think it is worth a trial to see if this provide you with a significant degree of relief of your pain.

Another alternative would be to provide you with longer acting oral pain medication which you would have to take at least twice per day. I am sure your doctor has talk to about this option.

At this time there is no FDA approved indication to change the patch any more frequently than every 72 hours.

Thanks again for sending your question. Please let me know if you have any additional concerns or would like to discuss this in more detail.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Follow-up: Should I increase the dose of fentanyl 50 mg patch to 75 mg to get relief from pain? 9 hours later
@ the level I am on now ,after 2 months on the patch,my body is not itching nor having light nausea nearly as bad as at first.I am conserved that the higher level will have greater side effects that as the lower dose. Another concern is developing a tolerance level at the higher dose and so on and son on..I am using Nucynta 100mg 90/ month for BT. I am trying to be more active ,more so than for a long time, when feeling better but finding that 90 is not enough for a more active level and by the end of month running out of BT. Dr. Does not want to raise Nucynta level.. Thanks for your reply, XXXXXXX
 
 
Answered by Dr. Robert Galamaga 8 hours later
Thanks for the additional information.

I still think it would be reasonable to consider a titration of the patch at this time. If you are not happy with side effects or pain control you can always go back to the lower dose and continue the breakthrough medication.

Thanks again for sending your question. Please let me know if there's anything else you would like to discuss.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Follow-up: Should I increase the dose of fentanyl 50 mg patch to 75 mg to get relief from pain? 1 hour later
What BT med..do you recommend.I have very limited knowledge in this area.The oxy family does make me itch a great deal.Nucynta has limited side effects but do not know if this the best choice.I t is very expensive..Thanks


 
 
Answered by Dr. Robert Galamaga 3 hours later
Hello and thanks for the follow up question.

I think you should possibly consider discussing long-acting morphine as a good alternative for breakthrough pain. There is also liquid morphine which can be placed under the tongue for breakthrough pain in some cases. This liquid morphine is often effective within 15 or 30 minutes.

Again a thorough discussion regarding pain management is something that is very important for you to maintain between yourself and your physician.

Thanks again for sending your question. Please let me know if you have any additional concerns.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor